Winter Weather, Blue Mountain Foothills
- When
- January 1, 9:10 AM PST to 4:00 PM PST
- Where
- Blue Mountain Foothills forecast zone
- Reported by
- AMATEUR RADIO
- Coordinates
- 46.264, -118.193 (the zone’s center; the record gives no point)
A powerful winter storm hit the Pacific Northwest on New Years Day. A deep surface low tracked across central and northeast Oregon as well as SE Washington.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A powerful winter storm hit the Pacific Northwest on New Years Day. A deep surface low tracked across central and northeast Oregon as well as SE Washington. A band of moisture moved north out ahead of the low and dumped anywhere from 1-4 inches in Walla Walla and Whitman Mission. As the low tracked northeast of the Blue Mountain Foothills, a sudden surge of strong westerly winds developed. Highway patrol reported that cars were being blown off the road on highway 12 near nine mile hill due to the wind and ice. Between 2:20 and 3:30 pm, brief blizzard conditions were reported in Waitsburg and Dayton with wind gusts to 55 MPH and visibilities between zero and one quarter of a mile.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 1, 2:30 AM PST, 6 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
230 AM PST THU JAN 1 2004
.SHORT TERM...TODAY THROUGH SATURDAY...VERY TRICKY FORECAST
CONTINUES FOR TODAY AS BOTH THE GFS AND MESOETA MODELS ARE NOT
HANDLING THE LOW OFF THE NORTHERN CALIFORNIA COAST TOO WELL. BOTH
MODELS CURRENTLY CARRY THE LOW TOO FAR SOUTH AND ARE NOT DEEP ENOUGH
WITH THE CENTRAL PRESSURE. THIS ALL POINTS TO THE POSSIBILITY OF
THE LOW TRACKING FURTHER NORTH AND WEST THEN PREVIOUSLY THOUGHT.
REGARDLESS OF THE TRACK...SNOW WILL ENCOMPASS MOST OF THE
AREA...WITH THE HIGHEST AMOUNTS OVER CENTRAL AND NORTHEAST OREGON.
THE ONLY CONCERN IS THAT WITH A MORE WESTERLY TRACK...THE BLUE
MOUNTAIN FOOTHILLS COULD SEE INCREASED SOUTHERLY WINDS THIS
AFTERNOON WITH WARMING TEMPERATURES...CHANGING THE SNOW TO RAIN AS
THE LOW TRACKS NORTH OF THE AREA. FOR NOW...WE WILL STICK WITH
CURRENT HIGHLIGHTS AND FORECASTS AND MONITOR SATELLITE AND SURFACE
OB TRENDS CLOSELY.
THE LOW WILL SHIFT EAST OF THE AREA TONIGHT WITH LINGERING SNOW
SHOWERS ACROSS MUCH OF THE AREA. A COOL UPPER TROUGH WILL STAY OVER
THE PACIFIC NORTHWEST THROUGH SATURDAY...WITH CONTINUED ISOLATED TO
SCATTERED COVERAGE OF SNOW SHOWERS. AN ARCTIC FRONT WITH VERY COLD
AIR BEHIND IT WILL BEGIN TO SAG SOUTH OVER THE PACIFIC NORTHWEST ON
SATURDAY...BRINGING A CHANCE OF SNOW WITH IT. WOLF
.LONG TERM...LAST OF ARCTIC TYPE COLD AIR WILL LINGER THROUGH MONDAY
BEFORE A WESTERLY FLOW PATTERN BEGINS TO TAKEOVER. THIS MEANS
CONTINUED COLD WITH CHANCE OF SNOW ALL AREAS THROUGH MONDAY THEN A
GRADUAL WARMING WITH A TRANSISTION TO A MIX OF PRECIPITATION
DEPENDING ON ELEVATION AND LINGERING COLD POOLS. TIMING OF SYSTEMS
DIFFICULT DURING WESTERLY EVENTS SO KEEPING A MENTION OF
PRECIPITATION NEARLY EVERY DAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 30 18 27 / 90 60 30
WALLA WALLA 32 23 29 / 90 60 30
TRI-CITIES 29 18 30 / 80 50 20
YAKIMA 26 13 26 / 50 40 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HEAVY SNOW WARNING NEW YEARS DAY FOR THE LOWER COLUMBIA
BASIN... THE BLUE MOUNTAIN FOOTHILLS...WALLOWA COUNTY
(ZONES 44-45-50) CENTRAL AND NORTH CENTRAL OREGON...THE JOHN
DAY BASIN...AND THE JOHN DAY/OCHOCO HIGHLANDS (ZONE
42-43-47-49).
WINTER STORM WARNING FOR THE GRANDE RONDE VALLEY FOR NEW
YEARS DAY (ZONE 49)
SNOW ADVISORY FOR THE BLUE MOUNTAINS FOR NEW YEARS DAY (ZONE 46)
WA...HEAVY SNOW WARNING FOR NEW YEARS DAY FOR THE LOWER COLUMBIA
BASIN AND THE BLUE MOUNTAIN FOOTHILLS (ZONES 28-29)
SNOW ADVISORY FOR NEW YEARS DAY FOR THE BLUE MOUNTAINS (ZONE
30).
&&
86HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 520 AM PST THU JAN 1 2004 ORZ041>050-WAZ024>030-021300- THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY A DEEP SURFACE LOW WILL TRACK ACROSS CENTRAL OREGON AND MOVE NORTHEAST TOWARDS SOUTHEAST WASHINGTON OR NORTHEAST OREGON TODAY. COPIOUS AMOUNTS OF MOISTURE OUT AHEAD OF THIS LOW WILL BRING WIDESPREAD SNOW ACROSS MUCH OF THE AREA. NUMEROUS WARNINGS ARE IN EFFECT...PLEASE REFER TO PDXWSWPDT WWUS46 KPDT FOR DETAILS. WINDS WILL INCREASE LATE THIS MORNING AND AFTERNOON ACROSS MOST OF CENTRAL AND EASTERN OREGON AS THE SURFACE LOW MOVES THROUGH THE AREA. THESE WINDS MAY CREATE AREAS OF BLOWING SNOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AN ARCTIC COLD FRONT WILL MOVE SOUTH OUT OF CANADA ON SATURDAY...USHERING IN MUCH COLDER AIR. A CHANCE OF SNOW CAN BE EXPECTED THROUGH MONDAY AS COLD AIR REMAINS OVER THE AREA. A GRADUAL WARMING TREND BEGINS TUESDAY AS WARMER AIR BEGINS TO FILTER INTO THE REGION OFF THE PACIFIC OCEAN. A MIX OF PRECIPITATION IS POSSIBLE DEPENDING ON ELEVATION AND LINGERING COLD POOLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY DUE TO HEAVY SNOW. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383618.